For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic progress with cutting back on Mirapex Go to previous topic Go to next topic Go to higher level

By sunshine On 2011.08.10 12:50
I have something positive to share with everyone today regards my husbands meds, and decreasing the Mirapex.
We are now into week 4 of a gradual decrease in dosage and things seem to be leveling off and the withdrawal symptoms seem to be subsiding. All that said, I actually feel as though my hubby's personality is returning and the tension that was between us has decreased considerably. He just seems to be more present and more himself again. More in touch with how he feels. Wish I had known this a long time ago. I could have perhaps saved a lot of heartache and unnecessary fighting. I was taking things too personally and reacting. I shall certainly be more objective now since this big learning curve. More observant too.
Some of his symptoms regards the smoothness of movement and wearing off of the sinemet seems to be a little more pronounced; however, the doctor will be, perhaps, increasing the Sinamet to help with these symptoms. I do recall that he was originally placed on the Mirepex because the Sinemet, higher dosage, caused dyskenesia. We are in good care and have good followup care with all of this, so we don't feel so alone in deciphering the changes we are experiencing. I'm hopeful that this is a positive change and will perhaps be consistent. All that being said, I am just so grateful to have my hubby's personality returning. He's been gone a long time. Five years actually and the change in him was gradual of course, so we just thought it was part of the disease process.
My hope, in posting this update, is that it may be helpful to someone else who has perhaps experienced something similar and the consideration of the Mirapex side-efffects could be a contributing factor AND also to share a little positive light from our journey and perhaps some inspiration too.
Hugs :)

By mytngenes On 2011.08.10 20:17
Sunshine, this is wonderful news! I am so thrilled for the two of you. I can only imagine the relief you feel. Is he off the Mirapex completely or did you just reduce the dosage?

My husband, too, is on Mirapex. He's taken it from the "get-go"-13yrs, so he is experiencing the same types of personality changes as your husband. I have tried and tried to get him to go off of the Mirapex, but he is so afraid of the pain and stiffness becoming worse that he's paranoid about reducing the Mirapex. About 3 months ago I finally convinced him (with the Drs help) to wean-off one daily dosage. He was taking the 1.5mg 3x per day, and we tritrated down to twice a day. The side-effects are somewhat better, but I just wish he'd agree to go off of it completely.

Hang in there!

By susger8 On 2011.08.11 08:30
Mytngenes, you might try explaining to your husband that the dopamine agonists sometimes don't work very well for people who have had PD for a long time. They are not helping the PD symptoms much any more, but they cause side effects. So, often it's beneficial to go off them. It certainly helped my father to go off Requip.

Sue

By sunshine On 2011.11.30 21:29
I am pleased to report that we are now a few months away from the gradual decrease in my hubby's Mirapex and things have definitely improved regards the addictions, the personality changes, the aggressiveness and argumentativeness. That all being said there has been a trade off in that my hubby is now shuffling more and having more difficulty with his balance. It is still manageable. I am trying to encourage him to use his walker more. He hasn't been taken completely off the medication but the slight decrease certainly has made quite a difference. It is very hard to see him as he is now but at the same time it is better for him as he now is calmer and seems more peaceful in general. I sure wish that I had been more astute to the side effects of this medication. It would have prevented so much heartache and strife for us both. I've learned. I've had the time to read the previous posts here and they have been very helpful too. Thank you to all.:)

By Reflection On 2011.12.13 08:22
Thank you for sharing this. We had a very similar experience. When my husband was on requip (quite high doses) his personality changed dramatically - though the doses increased over time, as did the personality changes, and we didn't tie the two together. Like you, I thought the changes were from the progression of PD, and we were stuck with them.
As far as I can tell, the hypersexuality, shopping obsessions, combativeness, Dr. Jeckyll/Mr. Hyde personality shifts, aggression, paranoia, secretiveness (because of shame about the other symptoms?) and a significant portion of the executive dysfunction (especially hoarding) was the Requip.
Apathy, depression, excessive daytime sleepiness, and some of the executive dysfunction (inability to multitask or structure or understand complicated stuff) is the PD.
The PD symptoms are way easier to live with than the requip side effects, for family members at least, so bless you for reminding us to consider whether negative behaviors are from the PD, and we're stuck with them, or from the PD medications.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you